This site is intended for health professionals only

Published on 14 February 2012

Share this story:
Twitter
LinkedIn

Discontinuing bisphosphonates ‘reduces’ fracture risk

teaser

Discontinuing bisphosphonate use following an atypical femur fracture can significantly lower the risk for a subsequent atypical fracture, according to research presented at the 2012 Annual Meeting of the American Academy of Orthopaedic Surgeons.

Researchers reviewed femur fracture data from January 1, 2007 until December 31, 2009 in patients older than 45 enrolled in a large California health maintenance organisation.

There were 126 patients with an atypical femur fracture who reportedly took bisphosphonates prior to their bone break.

The incidence of a subsequent atypical femur fracture occurring in the other thigh was 53.9% in patients who continued bisphosphonates for three or more years after their first fracture, compared to 19.3% in patients who discontinued bisphosphonate use.

Overall, subsequent atypical femur fractures were decreased by 65.6% when bisphosphonates were stopped within one year following the first fracture.

“The risk of a contralateral atypical femur fracture increases over time if the bisphosphonates are continued,” said lead author Richard Dell, Researcher in the Department of Orthopaedics at Kaiser Permanente.

“Based on these observations, we recommend discontinuing bisphosphonate use as soon as possible after the initial atypical femur fracture has occurred.”

Dr Dell then recommends the ongoing evaluation of these patients, through X-ray or magnetic resonance imaging (MRI), as they still are at risk for a subsequent, atypical femur fracture on the other femur.

If the patient is at high risk for other fractures, the study recommends use of an alternative osteoporosis medication.

American Academy of Orthopaedic Surgeons



Most read




Latest Issue

Be in the know
Subscribe to Hospital Pharmacy Europe newsletter and magazine
Share this story:
Twitter
LinkedIn